Format

Send to

Choose Destination
Anaesthesia. 2009 Dec;64(12):1363-6. doi: 10.1111/j.1365-2044.2009.06078.x. Epub 2009 Oct 22.

Profound hypocalcaemia in a patient being anticoagulated with citrate for continuous renal replacement therapy.

Author information

1
Royal Perth Hospital, Perth, Australia. davidintoronto2004@hotmail.com

Abstract

Citrate, as an anticoagulant for continuous renal replacement therapy in critically ill patients, has some potential advantages over heparin, including a prolonged dialysis filter life and reduced risk of bleeding. The key parameter involved in monitoring the adequacy and safety of citrate anticoagulation during continuous renal replacement therapy pertains to the ionised and total plasma calcium levels. We report a case of severe systemic hypocalcaemia during continuous renal replacement therapy with citrate anticoagulation resulting from relentless sequestration of calcium due to undiagnosed evolving rhabdomyolysis. Although excessive systemic citrate accumulation can also cause hypocalcaemia, this complication was not observed in our patient. While an acceptable lower limit of ionised calcium remains unknown, severe rhabdomyolysis needs to be considered when a patient's ionised calcium levels are not responsive to standard calcium replacement therapy during continuous renal replacement therapy using citrate anticoagulation in critically ill patients.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center